Minnesota, 2023

Winter Weather in Minnesota, April 4, 2023

April 4, 2023 · NWS MPX · 3 events in 3 counties and zones

A strengthening complex weather system was forecasted to impact a majority of Central and Southern Minnesota with multiple types of precipitation. As for Western Minnesota, snowfall would eventually transition into a mix of sleet and freezing rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strengthening complex weather system was forecasted to impact a majority of Central and Southern Minnesota with multiple types of precipitation. As for Western Minnesota, snowfall would eventually transition into a mix of sleet and freezing rain. Winds were forecasted to be gusty which elevated the risk of blowing snow across exposed flat areas and ice accumulations. Winter storm warnings were issued for parts of extreme Western Minnesota.

Ultimately, the highest snow total remained just outside of our forecast area due to dry slotting occurring aloft. This allowed Western MN to see a reduction in the number of available dendrites to develop snow. However farther west of the dry slot into Eastern portions of the Dakotas, 8-13 inches of snowfall. The gradient of significant snowfall was very defined in Northwestern Minnesota. Otter Tail County, MN received 4-8 inches whereas Stevens to Todd Counties received a dusting to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 4, 3:42 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 4, 3:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
442 AM CDT Tue Apr 4 2023

.DISCUSSION...(Today through Monday)
Issued at 432 AM CDT Tue Apr 4 2023

KEY MESSAGES:

- A messy Spring system bringing snow, freezing rain, sleet, and rain
  to the area Tuesday through Wednesday. Strong winds will arrive
  with the system, resulting in blowing snow in western to northern
  Minnesota.

- A major warming trend is looking increasingly likely this weekend
  with some 60s possible across southern and eastern Minnesota into
  Wisconsin.

TODAY THROUGH THURSDAY...The potent and wide-ranging low pressure
system is still progged to spread wintry precipitation into our
coverage area starting this morning, continuing through tonight and
Wednesday with the precipitation ending Thursday. Regardless of
precipitation type, strong winds will develop today, diminish
slightly as the center of the low moves through southern MN, then
pick up even more on Wednesday through Wednesday night. Temperatures
will overall remain below normal and have some tricky diurnal trends
that could see steady temperatures tonight into Wednesday then
falling during the day Wednesday into Wednesday night as the system
moves away to the northeast through Thursday.

The main issues continue to be: timing of the various precipitation
types, strength of winds in conjunction with the precipitation,
potential for thunderstorms in eastern MN through western WI.
Precipitation has been showing up on KMPX radar early this morning
but this is more hitting cloud bases than precip as nothing is
reaching the surface due to an appreciable dry boundary layer. This
will take some time to saturate, thus a slight delay is warranted in
the gridded PoPs/Wx to show the start time of the precip. Initial
onset will be mainly -SN, potentially brief FZDZ. However, as the
layer saturates and modest warm air advection nudges northward along
the warm front extending eastward ahead of the low, precipitation
will change over to rain for the most of the WFO MPX coverage area.
Where that changeover line stops is still a bit tricky but the
current thinking generally matches ongoing thinking in that
Stevens/Douglas/Todd counties will have the longest duration of
snowfall with this event, thus the highest snowfall totals (hence
where the Winter Storm Warning remains in place). Going eastward
into central MN, snowfall totals drop off but icing totals of around
0.10" are still viable and it is roughly from Redwood to Kanabec
counties and points west up to the Warning. With the bulk of the
precipitation falling during the day today, the higher sun angle and
exact track of the low could play key roles into exactly where the
line sets up between icing and no icing, along with icing/snow
amounts. Overall, while QPF totals have been nudged up a bit area-
wide, icing and snow amounts have been nudged down slightly but still
generally in the same ranges as the previous forecast. Thus, aside
from adding in Meeker county due to a bit better icing potential,
have left the overall area of the warning/advisory alone. Have
adjusted the timing of the headlines to start them a little later
based on PoP/Wx trends with the aforementioned saturating taking a
little longer, and also extended the back end out longer to account
for the prolonged impacts. The other tricky part to this precip
forecast is the possibility of dry slotting, which would reduce QPF
and make for more intermittent precipitation rather than more
prolonged. The precipitation will be heaviest (highest QPF) during
the day today into this evening, then gradually wane from south to
north during the day Wednesday with very little additional
precipitation expected Wednesday night into Thursday.

The hazard of isolated thunderstorms continues in this forecast, and
with the track of the low nudged just enough slightly west to allow
the warm front to punch a little farther north into southeastern MN
and southwestern WI, its close enough proximity warrants a Marginal
SWODY1 mention for eastern MN through western WI. A few elevated
thunderstorms, some potentially supercellular, may well develop this
afternoon into tonight along and in the vicinity of the warm front.
MUCAPEs approaching 1000 J/kg with cold air aloft and veering winds
with height may well be sufficient to produce large hail. Coverage is
not expected but a few such strong-to-severe storms cannot be ruled
out. That said, the greatest threat for severe weather (SWODY1
Moderate Risk) is nearly the same areas in eastern IA/northern IL
and MO/AR which received severe weather on Friday.

Strong winds are still progged with this system, but the slight
diminishing trend in speeds continues with this forecast cycle. It
becomes a matter of how deep the low becomes. It is still progged to
drop into the 980s millibars as it crosses over southern MN into
northwest WI tonight thru Wednesday. Fairly strong NE winds are
likely this afternoon in advance of the low, with sustained speeds in
the 20-30mph range and gusts upwards of 40mph. However, such speeds
will be mainly within a 6-8 hr range before dropping off tonight when
the center of low circulation moves over the coverage area. A tighter
pressure gradient on the backside of the system and ahead of
approaching high pressure will kick in westerly winds 25-35mph with
gusts around 45mph. This is still a bit lower than previous days, but
still appreciable and near Wind Advisory criteria. At this time, have
held off Wind Advy headlines due to the continued trend of lowering
speeds but should speeds stabilize in later forecast cycles,
headlines may be needed for those counties not under any winter
weather headlines.

Conditions will improve greatly on Thursday as high pressure makes
inroads into the Upper Midwest. Winds will diminish, skies will clear
out and no additional precipitation from this system is expected.
Nevertheless, temperatures will remain some 15-20 degrees below
normal as highs only run from the upper 20s to upper 30s on Thursday.
In fact, around sunrise Thursday morning, lows in the teens to lower
20s combined with the strong winds will push wind chills to around
zero to 10 degrees above zero.

THURSDAY NIGHT THROUGH MONDAY...One last cool night looks to occur
Thursday night with lows near 10 in western and central MN and
lower 20s in southern MN and portions of west-central WI. However, a
strong warming trend will commence to end the week as low-level
southerly/southwesterly flow advects much warmer air into the
Northern Plains. Latest guidance has increased temperatures a few
degrees during the weekend that now highs in the lower 60s are common
across our southern and eastern CWA. Overnight lows should steadily
increase also with the same regions likely not dropping below 40
Saturday night. Nearly all ensembles and deterministic guidance agree
that the warming trend will continue into at least the middle of
next week. In fact, GEFS and Euro ensemble mean highs are at least in
the mid 60s for the Twin Cities from next Tuesday to Thursday with a
number of ensemble members exceeding 70. We'll have to see if that
much warmth comes to fruition. Regardless, the snowpack in central
and western MN should greatly reduce, allowing for more uniform CWA-
wide temperatures as next week progresses.

Aside from the storm mid-week, the other best chance for
precipitation for the remainder of the period looks to occur Friday
night in our east. Forecast models track a weak shortwave over a
northwest to southeast thermal gradient in WI, generating a band of
precip and resulting in two to four tenths of QPF in our eastern
CWA. Most of this precip should be rain, but a few snowflakes could
mix in as temperatures cool to near freezing Saturday morning.
Otherwise, the forecast looks relatively dry after Friday night as
dry air looks to dominate a shortwave passage during the late
weekend and large scale upper-level ridging prevails during next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1101 PM CDT Mon Apr 3 2023

Low stratus will overspread the region early this morning and into
Tuesday as another system brings MVFR/IFR conditions. Winds will
become more northeast with gusts of 25 to 30 kts. KAXN, KRWF, and
KSTC could see snow and blowing snow, but temperatures will be warmer
elsewhere with mainly rain/drizzle expected.

KMSP...Low clouds are slower to move in, but should have MVFR/IFR
clouds arrive Tuesday morning. There is a chance for some snow at
times in the morning, but this will be short-lived as temperatures
warm and precipitation is all liquid. Winds will become more
northeast with gusts of 25 to 30 kts likely for most of Tuesday as
drizzle develops for Tuesday evening and night.

/OUTLOOK FOR KMSP/
Wed...MVFR. Chc IFR with -SHSN. Wind W 30G40 kts.
Thu...VFR. Wind W 15-20G25-30 kts.
Fri...VFR. Wind SE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 1 AM CDT Thursday for Douglas-Stevens-
     Todd.

     Winter Weather Advisory from 11 AM this morning to 1 AM CDT
     Thursday for Benton-Kanabec-Mille Lacs-Morrison.

     Winter Weather Advisory from 10 AM this morning to 1 AM CDT
     Thursday for Chippewa-Kandiyohi-Lac Qui Parle-Pope-Stearns-
     Swift.

     Winter Weather Advisory from 9 AM this morning to 1 AM CDT Thursday
     for Meeker-Redwood-Renville-Yellow Medicine.

WI...None.
&&

DISCUSSION...CTG/JPC
AVIATION...JRB
Hazardous weather outlook, Apr 3, 8:57 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
957 PM CDT Mon Apr 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
957 PM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system will bring a wintry mix will bring and wintry mix,
strong winds, and travel impacts to western and northern
Minnesota Tuesday and Wednesday.

Scattered thunderstorms capable of hail are possible Tuesday
afternoon and evening mainly along and east of I-35.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Douglas

When
April 4, 4:00 AM CST to 2:00 PM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

An inch and half to two inches of snow fell across the county. A CoCoRaHS observer reported just north of Alexandria that 1.8 inches of snow accumulated as well as 0.25 inches of icing occurred in the 24-hour period.

Winter Weather, Stevens

When
April 4, 4:00 AM CST to 2:00 PM CST
Where
Stevens forecast zone
Reported by
CoCoRaHS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Approximately 0.5 to 3 inches of snow fell across the county. The highest observations occurred in northern Steven's county. A CoCoRaHS observer 10 miles northwest of Morris measured 3.3 inches of snow and a light glaze of ice accumulation.

Winter Weather, Todd

When
April 4, 4:00 AM CST to 2:00 PM CST
Where
Todd forecast zone
Reported by
CoCoRaHS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

CoCoRaHS observations in southern Todd County measured an inch of snow near Long Prairie, MN along with 0.05 to 0.10 inches of ice accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088560, 1088561, 1088562.